Back to Ask the Diabetes Team Ask the Diabetes Team

From Arizona, USA:

My friend's son has type 1 diabetes, and even though his diet has changed, and he takes insulin five times per day, his blood sugar levels are typically 300-500 mg/dl [16.7-27.8 mmol/L]. Now his mom is beyond herself because, although he only weighs 50 pounds, he is on enough insulin for a 200 pound grown person, and his latest tests have shown that he is insulin resistant.

She came to me today extremely upset that the doctors want to hospitalize her son, let him bottom out, and then start him on an insulin synthesizer. What is an insulin synthesizer? What are the complications and side effects of using it? What are their options if any? What should they be asking the doctor?


It sounds like the glucose levels are extremely out of control. Insulin sensitizers are usually used in typeá2 diabetes and work to help insulin work more efficiently, especially if there is documented insulin resistance or obesity or some combination.

There is some research about using them in typeá1 diabetes as well, particularly during puberty when insulin resistance also occurs. Close round-the-clock blood glucose monitoring in a hospital setting may be a reasonable way to document what is occurring and figure out a strategy that works.


[Editor's comment: The most common cause of elevated blood sugars such as these is a lack of insulin, and the most unlikely cause is insulin resistance. Usually, insulin omission, using injection sites that are puffy/indented, or using insulin that has "gone bad" can be pointed as the culprit(s). i have several things your friend should talk to her son's diabetes team about:

  1. Your friend should check her son's injection sites carefully. Any areas that seem puffy or indented should not be used. Insulin injected into areas like this will not get absorbed and be used properly.

  2. Your friend needs to make sure that the insulin her son is using has been open less than a month., regardless of the expiration date on the vial. Unopened vials can be stored in the refrigerator until the expiration date. Insulin is not very stable and loses potency for variety of reason over time. When someone's blood sugar levels remained elevated for more than an hour or two, I always suggest giving a "correction shot" using a new, unopened vial of insulin.

  3. Perhaps the most common reason blood sugars remain this elevated is insulin omission, intentional or unintentional. Factors here include, but are not limited to, thinking the injection had been given when it hasn't. It does become so routine it could quite easily be forgotten. Sometimes it's simply a matter that the doses have been incorrectly drawn up and not double-checked.

For many children, the responsibility of giving their own shots becomes overwhelming! So, they either say they have given it when they have not, or, if supervised, devise ways to make it look like they are actually injecting (trust me, kids are very clever). This is a cry for help, and what parents should do is to "take over" drawing and injecting the insulin for a while to see if this makes a difference in control.

My advice for your friend would be to openly discuss these possibilities with her son's diabetes team. If the doctors want to get his blood sugars under control quickly, this can be done in an outpatient facility using an intravenous insulin drip. I would be inclined to try these approaches first before resorting to what is currently being proposed. In addition, it might be wise for your friend to seek some guidance for the mental health specialist on her son's diabetes team.

Wish her the best from us, and let us know how things pan out. SS]

Original posting 19 Jun 2003
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.